Spitzer's identity for discrete random walks

Research output: Contribution to journalArticleAcademicpeer-review

1 Citation (Scopus)

Abstract

Spitzer's identity describes the position of a reflected random walk over time in terms of a bivariate transform. Among its many applications in probability theory are congestion levels in queues and random walkers in physics. We present a derivation of Spitzer's identity for random walks with bounded jumps to the left, only using basic properties of analytic functions and contour integration. The main novelty is a reversed approach that recognizes a factored polynomial expression as the outcome of Cauchy's formula.

Original languageEnglish
Pages (from-to)168-172
Number of pages5
JournalOperations Research Letters
Volume46
Issue number2
DOIs
Publication statusPublished - 1 Mar 2018

Fingerprint

Random walk
Physics
Polynomials
Probability Theory
Congestion
Cauchy
Queue
Analytic function
Jump
Transform
Polynomial
Novelty
Probability theory

Keywords

  • Complex analysis
  • Fluctuation theory
  • Spitzer's identity
  • Transform methods

Cite this

@article{a1bf25b0aeb442368758fcc45feb3862,
title = "Spitzer's identity for discrete random walks",
abstract = "Spitzer's identity describes the position of a reflected random walk over time in terms of a bivariate transform. Among its many applications in probability theory are congestion levels in queues and random walkers in physics. We present a derivation of Spitzer's identity for random walks with bounded jumps to the left, only using basic properties of analytic functions and contour integration. The main novelty is a reversed approach that recognizes a factored polynomial expression as the outcome of Cauchy's formula.",
keywords = "Complex analysis, Fluctuation theory, Spitzer's identity, Transform methods",
author = "A.J.E.M. Janssen and {van Leeuwaarden}, {J. S.H.}",
year = "2018",
month = "3",
day = "1",
doi = "10.1016/j.orl.2017.12.003",
language = "English",
volume = "46",
pages = "168--172",
journal = "Operations Research Letters",
issn = "0167-6377",
publisher = "Elsevier",
number = "2",

}

Spitzer's identity for discrete random walks. / Janssen, A.J.E.M.; van Leeuwaarden, J. S.H.

In: Operations Research Letters, Vol. 46, No. 2, 01.03.2018, p. 168-172.

Research output: Contribution to journalArticleAcademicpeer-review

TY - JOUR

T1 - Spitzer's identity for discrete random walks

AU - Janssen, A.J.E.M.

AU - van Leeuwaarden, J. S.H.

PY - 2018/3/1

Y1 - 2018/3/1

N2 - Spitzer's identity describes the position of a reflected random walk over time in terms of a bivariate transform. Among its many applications in probability theory are congestion levels in queues and random walkers in physics. We present a derivation of Spitzer's identity for random walks with bounded jumps to the left, only using basic properties of analytic functions and contour integration. The main novelty is a reversed approach that recognizes a factored polynomial expression as the outcome of Cauchy's formula.

AB - Spitzer's identity describes the position of a reflected random walk over time in terms of a bivariate transform. Among its many applications in probability theory are congestion levels in queues and random walkers in physics. We present a derivation of Spitzer's identity for random walks with bounded jumps to the left, only using basic properties of analytic functions and contour integration. The main novelty is a reversed approach that recognizes a factored polynomial expression as the outcome of Cauchy's formula.

KW - Complex analysis

KW - Fluctuation theory

KW - Spitzer's identity

KW - Transform methods

UR - http://www.scopus.com/inward/record.url?scp=85040306793&partnerID=8YFLogxK

U2 - 10.1016/j.orl.2017.12.003

DO - 10.1016/j.orl.2017.12.003

M3 - Article

AN - SCOPUS:85040306793

VL - 46

SP - 168

EP - 172

JO - Operations Research Letters

JF - Operations Research Letters

SN - 0167-6377

IS - 2

ER -